Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 3, NWS Missoula, MT

October 3, 20249 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this high wind warning at Oct 3, 2024, 1:00 PM MDT for 9 counties in Montana; Lemhi County, Idaho. It took effect at Oct 4, 2024, 1:00 PM MDT. It was in force for 13 hr. 52 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2024, 1:00 PM MDT (19:00 UTC)
In effect from
Oct 4, 2024, 1:00 PM MDT
Expired
Oct 5, 2024, 2:00 AM MDT
In force
13 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:45 PM MDTNON-TSTM WND GST 521 S Warm Springs, MTStrong wind gusts out of the southwest occurred several hours before the cold front passage. This was likely a mix-down wind. When the cold front went through this station had gusts to 46 mph by 10 pm.
Oct 4, 3:10 PM MDTNON-TSTM WND GST 4719 E Swan Lake, MTMesonet station TT727 Spotted Bear Lookout.
Oct 4, 3:15 PM MDTNON-TSTM WND GST 391 E Hamilton, MTAWOS station KHRF 1 E Hamilton.
Oct 4, 3:28 PM MDTNON-TSTM WND GST 402 Se Sula, MTMesonet station SUAM8 Sula.
Oct 4, 3:36 PM MDTNON-TSTM WND GST 473 Sw Salmon, IDMesonet station SMYI1 Salmon.
Oct 4, 3:36 PM MDTNON-TSTM WND GST 482 Nne Leadore, IDMesonet station LDOI1 Leadore.
Oct 4, 3:37 PM MDTNON-TSTM WND GST 464 Sse Salmon, IDAWOS station KSMN Salmon Awos.
Oct 4, 3:45 PM MDTNON-TSTM WND GST 382 Ene Grantsdale, MTMesonet station GW4768 HAMILTON.
Oct 4, 3:45 PM MDTNON-TSTM WND GST 40Garrison, MTMesonet station MTGAR Garrison (MT DOT).
Oct 4, 3:57 PM MDTNON-TSTM WND GST 473 Sse Butte, MTASOS station KBTM Butte-mooney Ap.
Oct 4, 4:00 PM MDTNON-TSTM WND GST 412 Ene Bearmouth, MTMesonet station MTBRM 1.8 E Bearmouth (MT DOT).
Oct 4, 4:00 PM MDTNON-TSTM WND GST 424 Nnw Racetrack, MTMesonet station DRLM 4.0 N Racetrack (AGRIMET).
Oct 4, 4:01 PM MDTNON-TSTM WND GST 444 Nnw Opportunity, MTAWOS station K3U3 3 NW Opportunity.
Oct 4, 4:06 PM MDTNON-TSTM WND GST 506 E Darby, MTMesonet station DEEM8 Deer Mountain.
Oct 4, 4:09 PM MDTNON-TSTM WND GST 5613 Ene Sula, MTMesonet station TEPM8 Tepee Pt.
Oct 4, 4:15 PM MDTNON-TSTM WND GST 452 Wnw Butte, MTMesonet station MTM46 1.5 W Butte (MT-MESO).
Oct 4, 4:51 PM MDTNON-TSTM WND GST 5311 Wsw Shoup, IDMesonet station SKFI1 Skull Gulch.
Oct 4, 5:00 PM MDTNON-TSTM WND GST 536 N Whitefish, MTMesonet station BIGMS 6.3 N Whitefish (GNP).
Oct 4, 5:00 PM MDTNON-TSTM WND GST 569 Ne Bigfork, MTMesonet station MAEMT Mount Aeneas.
Oct 4, 5:00 PM MDTNON-TSTM WND GST 6311 Ne Stryker, MTMesonet station LKMMT Link Mountain.
Oct 4, 5:02 PM MDTNON-TSTM WND GST 453 Ese Thompson Falls, MTMesonet station THAM8 Thompson Falls Raws.
Oct 4, 5:04 PM MDTNON-TSTM WND GST 535 Nnw Whitefish, MT
Oct 4, 5:09 PM MDTNON-TSTM WND GST 606 Wsw Trailcreek, MTMesonet station CYFM8 Hornet Mountain.
Oct 4, 5:15 PM MDTNON-TSTM WND GST 492 E Camas, MTMesonet station HOTM8 1 SW Hot Springs.
Oct 4, 5:15 PM MDTNON-TSTM WND GST 611 Wnw Plains, MTAWOS station KS34 Plains.
Oct 4, 5:19 PM MDTNON-TSTM WND GST 49La Salle, MTASOS station KGPI Kalispell.
Oct 4, 5:30 PM MDTNON-TSTM WND GST 401 Ene Ninemile, MTMesonet station MTNNM 0.9 E Ninemile (MT DOT).
Oct 4, 5:30 PM MDTNON-TSTM WND GST 522 Wnw Round Butte, MTMesonet station DVI06177 Ronan.
Oct 4, 5:35 PM MDTNON-TSTM WND GST 382 Se Whitefish, MTMesonet station DVI04720 Whitefish.
Oct 4, 5:40 PM MDTNON-TSTM WND GST 43Moiese, MTMesonet station MTM94 Cskt Bison Range.
Oct 4, 5:44 PM MDTNON-TSTM WND DMG1 S Round Butte, MTThree trees were toppled by an estimated 60 mph winds. The largest tree fell onto a house and caused damage. A private station nearby reported an uptick in west winds by 1709 MDT with gusts of 50 by 1744. It had a peak wind gust of 57 mph from the southwest at
Oct 4, 5:47 PM MDTNON-TSTM WND GST 392 Ene Stevensville, MTMesonet station AV610 Stevensville.
Oct 4, 5:47 PM MDTNON-TSTM WND GST 502 Wnw Polson, MTWinds started gusting from the west around 1702. Sustained winds ranged from 35 to 40 mph between 1742 to 1807. Temp dropped from 68 to 47 degrees in an hour with the cold front.
Oct 4, 5:49 PM MDTNON-TSTM WND GST 55Somers, MTStrongest southwest winds occurred between 1659 to 1840 MDT. Winds were sustained 40 to 50 mph between 1739 and 1829. Gusts could have been higher.
Oct 4, 5:59 PM MDTNON-TSTM WND GST 566 Ne Florence, MTHigh winds lasted from 1754 to 1859 MDT.
Oct 4, 6:00 PM MDTNON-TSTM WND DMG6 Se Polebridge, MTA Glacier National Park ranger had to clear 12 fallen trees along North Fork Road.
Oct 4, 6:00 PM MDTNON-TSTM WND DMGApgar, MTMultiple trees were reported down around Lake MacDonald, along Camas Road and in Apgar. Winds gusted over 50 mph at Logan Pass.
Oct 4, 6:04 PM MDTNON-TSTM WND GST 552 Se Creston, MTStrongest winds from 1719 to 1819 MDT.
Oct 4, 6:04 PM MDTNON-TSTM WND GST 585 S Big Arm, MTSouthwest to westerly winds ramped up by 1644 MDT, sustained up to 46 mph at one point. Strongest winds occurred between 1654 and 1830. Temp drop of 70 to 46 degrees.
Oct 4, 6:04 PM MDTNON-TSTM WND DMG4 N Polson, MTA large pine tree toppled because of the wind. Timing based on a nearby weather station which observed gusts near 50 mph.
Oct 4, 6:05 PM MDTNON-TSTM WND DMGEssex, MTA park ranger had to clear several trees that were blocking access to the Walton Ranger Station.
Oct 4, 6:30 PM MDTNON-TSTM WND DMGTurah, MTA person from the public reported a tree fell on two cars.
Oct 4, 6:34 PM MDTNON-TSTM WND GST 713 S Lolo, MTPrivate weather station showed strongest winds 1804 to 1949 with sustained winds greater than 40 mph from a west-northwest direction.
Oct 4, 6:49 PM MDTNON-TSTM WND DMG1 Nw Seeley Lake, MTA family was camping at the Big Larch campground when a large tree fell right next to their tent.
Oct 4, 6:53 PM MDTNON-TSTM WND GST 632 W Stevensville, MTThe peak wind was the last reported by this station before the power went out. Power came back up by 249am the next morning.
Oct 4, 7:09 PM MDTNON-TSTM WND GST 561 Wsw Woodside, MTPrivate weather sensor. Gusts could have been higher as other reports on the west side of the valley ranged from 60 to 70 mph.
Oct 4, 7:14 PM MDTNON-TSTM WND GST 662 Sw Victor, MTSustained winds greater than 40 mph with multiple gusts in the 50s from 1849 to 1934 MDT. Wind direction was around west-southwest.
Oct 4, 7:15 PM MDTNON-TSTM WND GST 832 Wnw Stevensville, MT
Oct 4, 7:29 PM MDTNON-TSTM WND GST 633 Nne Garrison, MTStrong winds continued until 2100 MDT.
Oct 4, 7:30 PM MDTNON-TSTM WND DMG2 Wnw Bell Crossing, MTSeveral uprooted mature ponderosa pine trees.
Oct 4, 7:39 PM MDTNON-TSTM WND GST 602 N Deer Lodge, MTSustained winds between 40 and 55 mph occurred from 1919 to 2044 MDT. Reported wind direction ranged from west to west-northwest.
Oct 4, 9:59 PM MDTNON-TSTM WND GST 566 Nw Missoula, MTKMSO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS75 KMSO 031900
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
100 PM MDT Thu Oct 3 2024

IDZ009-010-MTZ002-006-007-043-050800-
/O.UPG.KMSO.HW.A.0003.241004T1900Z-241005T0900Z/
/O.NEW.KMSO.HW.W.0003.241004T1900Z-241005T0900Z/
Western Lemhi County-Eastern Lemhi County-West Glacier Region-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
100 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 3 AM MDT 
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Idaho, Eastern Lemhi County and Western Lemhi County. 
  In Montana, West Glacier Region, Bitterroot/Sapphire Mountains, 
  Butte/Blackfoot Region, and Potomac/Seeley Lake Region.

* WHEN...From 1 PM Friday to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$

MTZ003-005-050800-
/O.NEW.KMSO.HW.W.0003.241004T1900Z-241005T0800Z/
Flathead/Mission Valleys-Missoula/Bitterroot Valleys-
100 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 2 AM MDT 
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Missoula/Bitterroot Valleys.

* WHEN...From 1 PM Friday to 2 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$
4 follow-up statements
668 
WWUS75 KMSO 031903
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
103 PM MDT Thu Oct 3 2024

IDZ009-010-MTZ002-006-007-043-050800-
/O.CON.KMSO.HW.W.0003.241004T1900Z-241005T0900Z/
Western Lemhi County-Eastern Lemhi County-West Glacier Region-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
103 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 3 AM MDT 
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Idaho, Eastern Lemhi County and Western Lemhi County. 
  In Montana, West Glacier Region, Bitterroot/Sapphire Mountains, 
  Butte/Blackfoot Region, and Potomac/Seeley Lake Region.

* WHEN...From 1 PM Friday to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$

MTZ003-005-050800-
/O.CON.KMSO.HW.W.0003.241004T1900Z-241005T0800Z/
Flathead/Mission Valleys-Missoula/Bitterroot Valleys-
103 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 2 AM MDT 
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Missoula/Bitterroot Valleys.

* WHEN...From 1 PM Friday to 2 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

$$

MTZ001-004-050800-
/O.NEW.KMSO.WI.Y.0013.241004T1900Z-241005T0800Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
103 PM MDT Thu Oct 3 2024

...WIND ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 2 AM MDT SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region.

* WHEN...From 1 PM Friday to 2 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
469 
WWUS75 KMSO 032155
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
355 PM MDT Thu Oct 3 2024

IDZ009-010-MTZ002-006-007-043-042200-
/O.CON.KMSO.HW.W.0003.241004T1900Z-241005T0900Z/
Western Lemhi County-Eastern Lemhi County-West Glacier Region-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
355 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 3 AM MDT 
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 55 to 65 mph 
  expected.

* WHERE...In Idaho, Eastern Lemhi County and Western Lemhi County. 
  In Montana, West Glacier Region, Bitterroot/Sapphire Mountains, 
  Butte/Blackfoot Region, and Potomac/Seeley Lake Region.

* WHEN...From 1 PM Friday to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ003-005-042200-
/O.CON.KMSO.HW.W.0003.241004T1900Z-241005T0800Z/
Flathead/Mission Valleys-Missoula/Bitterroot Valleys-
355 PM MDT Thu Oct 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 2 AM MDT 
SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 50 to 55 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Missoula/Bitterroot Valleys.

* WHEN...From 1 PM Friday to 2 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ001-004-042200-
/O.CON.KMSO.WI.Y.0013.241004T1900Z-241005T0800Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
355 PM MDT Thu Oct 3 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM FRIDAY TO 2 AM MDT 
SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region.

* WHEN...From 1 PM Friday to 2 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
400 
WWUS75 KMSO 040731
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
131 AM MDT Fri Oct 4 2024

MTZ002-050745-
/O.EXT.KMSO.HW.W.0003.241004T2200Z-241005T0900Z/
West Glacier Region-
131 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM 
MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...West Glacier Region.

* WHEN...From 4 PM this afternoon to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ003-050500-
/O.EXT.KMSO.HW.W.0003.241004T2200Z-241005T0500Z/
Flathead/Mission Valleys-
131 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts 50 to 55 mph 
  expected.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 4 PM this afternoon to 11 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ005-050500-
/O.EXT.KMSO.HW.W.0003.241004T2200Z-241005T0500Z/
Missoula/Bitterroot Valleys-
131 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts 50 to 55 mph 
  expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 4 PM this afternoon to 11 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ043-050745-
/O.EXT.KMSO.HW.W.0003.241004T2200Z-241005T0900Z/
Potomac/Seeley Lake Region-
131 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM 
MDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts of 50 to 60 mph expected.

* WHERE...Potomac/Seeley Lake Region.

* WHEN...From 4 PM this afternoon to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ009-010-MTZ006-007-050745-
/O.CON.KMSO.HW.W.0003.241004T1900Z-241005T0900Z/
Western Lemhi County-Eastern Lemhi County-Bitterroot/Sapphire
Mountains-Butte/Blackfoot Region-
131 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 
AM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 55 to 65 mph 
  expected.

* WHERE...In Idaho, Eastern Lemhi County and Western Lemhi County. 
  In Montana, Bitterroot/Sapphire Mountains and Butte/Blackfoot 
  Region.

* WHEN...From 1 PM this afternoon to 3 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ007-050200-
/O.EXB.KMSO.WI.Y.0013.241004T2100Z-241005T0200Z/
Orofino/Grangeville Region-
1231 AM PDT Fri Oct 4 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS 
EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 35 to 45 mph 
  expected. Gusts up to 50 mph along US Highway 12 from Ahsahka to 
  Orofino.

* WHERE...Orofino/Grangeville Region.

* WHEN...From 2 PM this afternoon to 7 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ001-004-050500-
/O.EXT.KMSO.WI.Y.0013.241004T2100Z-241005T0500Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
131 AM MDT Fri Oct 4 2024

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM MDT 
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region.

* WHEN...From 3 PM this afternoon to 11 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AL
410 
WWUS75 KMSO 050800
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
200 AM MDT Sat Oct 5 2024

IDZ009-010-MTZ002-006-007-043-050900-
/O.CAN.KMSO.HW.W.0003.000000T0000Z-241005T0900Z/
Western Lemhi County-Eastern Lemhi County-West Glacier Region-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
200 AM MDT Sat Oct 5 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Oct 3, 2:55 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Oct 3, 2:55 AM MDT, 10 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
255 AM MDT Thu Oct 3 2024

...STRONG WINDS WITH COLD FRONT FRIDAY...

.DISCUSSION...Fair weather is expected today, with light winds,
sunshine, and highs in the 60s and 70s under a broad ridge of high
pressure.

Strong winds remain the primary forecast concern Friday
afternoon and evening as a quick-hitting shortwave trough and
surface cold front move across the Northern Rockies. South-
southwest winds will ramp up by late morning to early afternoon
Friday as the cold front tracks into eastern Washington and
Oregon. Guidance suggests the front will move along the Idaho-
Montana border by late afternoon, passing through western Montana
by early evening. Significant pressure rises (greater than 10 mb
in 3 hours) along the frontal boundary will increase the risk of
damaging winds (50-60+ mph), primarily across southwest Montana,
Lemhi County, Idaho, and the mountain ranges of west-central
Montana. The Salmon Valley and the I-90 corridor between Deer
Lodge and Anaconda stand out, with probabilities for wind gusts
exceeding 55 mph reaching 60-70%. Isolated damaging wind gusts are
also a concern across the Bitterroot and Mission Valleys, where
probabilities of gusts exceeding 55 mph are in the 15-20% range.
Convective showers along the front may allow for stronger gusts to
mix down to valley areas in these aforementioned locations.

As the front passes across western Montana, there is medium-high
confidence (70-80% probability) for advisory-level wind gusts
(greater than 40 mph) across all valley areas. Motorists driving
high-profile vehicles on Friday evening should exercise caution,
particularly along the divide and in southwest Montana and Lemhi
County. Choppy lake conditions will develop on area lakes, and
recreationalists should prepare for a sudden westerly wind shift
as the front passes.

Model ensemble guidance remains in strong agreement (over 90% of
cluster members) for a broad ridge of high pressure to build
across the Rockies from Sunday into the middle of next week.
Expect mild daytime temperatures, with crisp overnight conditions
as dry air settles into the region. /Lukinbeal

&&

.AVIATION...VFR. Light and terrain driven winds expected through
this afternoon under a ridge of high pressure. Scattered high
cirrus clouds will move into the airspace by mid-late afternoon.
/Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Friday afternoon through late Friday night
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region...Potomac/Seeley Lake Region...West Glacier Region.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Deerlodge/West Beaverhead...East Beaverhead.

ID...     High Wind Watch from Friday afternoon through late Friday night
     for Eastern Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:31 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more34 hr
Oct 3, 1:03 PM MDTWind AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders34 hr

Nearby

High Wind Warnings in Montana, 2024High Wind Warnings in Idaho, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.